MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC

NUVASIVE, INC. NUVASIVE SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC
Model Number 5709424P2
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported event was confirmed by review of a post-operative radiograph image as subsidence of the ctdr into the c7 vertebral body, through the anterior-superior c7 endplate.No device was returned to nuvasive for evaluation; further, operative notes were not provided for review of usage/technique.Information regarding the patient's bone quality/bone density was not provided for review.A review of device manufacturing records was performed and no discrepancies relevant to the reported event were found.A definitive root cause was unable to be determined with the information provided.Labeling review: "contraindications: simplify cervical artificial disc should not be implanted in patients with the following conditions: osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5." "warnings: simplify cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify cervical artificial disc are essential to ensure proper performance and functioning of the device." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all comorbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic." "intraoperative: take care not to over-distract the disc space.Excessive removal of endplate cortical bone may result in sub-optimal outcomes." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." "cervical artificial disc risks: risks specific to cervical artificial discs, including the simplify cervical artificial disc, are but may not be limited to: device migration, device subsidence, excessive device height loss, disc space collapse, additional surgery due to loss of fixation, infection or injury, removal, revision, reoperation or supplemental fixation of the disc." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that the patient underwent an initial one (1) level total disc replacement at c6/7.Subsequently, approximately two (2) weeks later, the inferior endplate of the disc prosthesis had subsided into the caudal vertebral body (c7).No information was available regarding the patient's bone density.Approximately two (2) weeks later the patient was revised to an anterior cervical discectomy and fusion (acdf).The explanted device was requested for return; however, was not able to be retrieved from the facility.No further patient impact was reported.No additional information is available.

Brand Name
NUVASIVE SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS, INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key18179272
Report Number2031966-2023-00275
Device Sequence Number15352933
Product Code MJO
UDI-Device Identifier00195377105455
UDI-Public195377105455
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5709424P2
Device Catalogue NumberN/A
Device Lot NumberN366108
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/31/2023
Initial Report FDA Received Date11/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient SexFemale